MAUDE Adverse Event Report: COOK INC COOK® CERVICAL RIPENING BALLOON; PFJ, DILATOR, CERVICAL, HYGROSCOPIC-IAMINARIA

COOK INC COOK® CERVICAL RIPENING BALLOON; PFJ, DILATOR, CERVICAL, HYGROSCOPIC-IAMINARIA
Catalog Number J-CRB-184000
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Fever (1858); Unspecified Infection (1930)
Date of Event 08/16/2023
Type of Reportable Event Serious Injury
Event or Problem Description
As reported, on (b)(6) 2023, a pregnant, female, patient was admitted to the hospital due to term pregnancy (40+1) and high blood pressure (preeclampsia).The patient was examined and found to have an immature cervix with a bishop score of 2.On (b)(6) 2023, the user successfully placed a 'cook cervical ripening balloon'; the patient did not report any discomfort during device placement.On (b)(6) 2023 at 0950, approximately 17 hours after placement, the user removed the device and then artificially ruptured the membranes (arom).Approximately 8 hours later, at 1745, it was noted that the patients fetal monitoring was unfavorable and the doctor suspected intrauterine fetal distress (iufd); the patient was examined and it was determined that an emergency cesarean section was indicated.The patient's temperature was assessed and found to be 38.6 (101.5°f); the patient also appeared cold and chilled.At 2030, the patient successfully delivered the fetus via cesarean section.'cefoperazone' and 'sulbactam' 2g was administered every 8 hours for 3 days post-op; after 3 days of continuous anti-infection treatment, the high fever was resolved.At 4 days post-op, 'meropenem' 1g was administered every 6 hours and an intramuscular infection of 'acetaminophen' was administered for fever reduction.It was reported that there was no obvious failure of the device.The user suspected that the patients pre-existing conditions placed her at a higher risk for a uterine infection.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.E3: customer occupation = unknown.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.B5: additional information received 21sep2023 and 25sep2023.Corrections: h6 (annex e, annex g) summary of event: as reported, on 14aug2023, a pregnant, female, patient was admitted to the hospital due to term pregnancy (40+1) and high blood pressure (preeclampsia).The patient was examined and found to have an immature cervix with a bishop score of 2.On (b)(6) 2023, the user successfully placed a 'cook cervical ripening balloon'; the patient did not report any discomfort during device placement.On (b)(6) 2023 at 0950, approximately 17 hours after placement, the user removed the device and then artificially ruptured the membranes (arom).Approximately 8 hours later, at 1745, it was noted that the patients fetal monitoring was unfavorable and the doctor suspected intrauterine fetal distress (iufd); the patient was examined and it was determined that an emergency cesarean section was indicated.The patient's temperature was assessed and found to be 38.6¿ (101.5°f); the patient also appeared cold and chilled.At 2030, the patient successfully delivered the fetus via cesarean section.'cefoperazone' and 'sulbactam' 2g was administered every 8 hours for 3 days post-op; after 3 days of continuous anti-infection treatment, the high fever was resolved.At 4 days post-op, 'meropenem' 1g was administered every 6 hours and an intramuscular infection of 'acetaminophen' was administered for fever reduction.It was reported that there was no obvious failure of the device.The user suspected that the patients pre-existing conditions placed her at a higher risk for a uterine infection.Additional information received 21sep2023 and 25sep2023: the patients blood was cultured in an attempt to determine the cause of the fever; the 'providencia rettgeri' was also cultured.The patients blood culture result was 'negative'.Investigation evaluation: reviews of the complaint history, device history record (dhr), instructions for use (ifu), and quality control (qc) procedures were conducted during the investigation.A document-based investigation evaluation was performed.A search of the device history record found no related non-conformances reported for lot 14884412.A complaint history database search showed one other related complaints associated with the failure mode for the complaint device for lot 14884412.Due to the individual nature of the manufacturing and inspection process for the devices in the lots, it is unlikely that these events are an indication of device issue within the entire lot.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, it was concluded that there is no evidence that nonconforming product exists in house or in field.Cook also reviewed product labeling.The ifu [t_j-ccrb_rev3; 'cook cervical ripening balloon with stylet'] supplied with the device states the following in consideration of the reported failure mode: "warnings: the product should not be left indwelling for a period greater than 12 hours." "instructions for use: note: the device is not intended to be in place for longer than 12 hours.Time the placement of the device 12 hours prior to the planned induction." the complaint device was not returned; therefore, no functional testing or visual inspections could be performed.Based upon the available information and results of the investigation, cook has concluded that the most probable cause of this event is related to patient factors.The appropriate personnel have been notified and cook will continue to monitor for similar events.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information received 21sep2023 and 25sep2023: the patients blood was cultured in an attempt to determine the cause of the fever; the 'providencia rettgeri' was also cultured.The patients blood culture result was 'negative'.

Brand Name
COOK® CERVICAL RIPENING BALLOON
Common Device Name
PFJ, DILATOR, CERVICAL, HYGROSCOPIC-IAMINARIA
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key17733057
Report Number1820334-2023-01228
Device Sequence Number6093331
Product Code PFJ
UDI-Device Identifier00827002481497
UDI-Public(01)00827002481497(17)250809(10)14884412
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K131206
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/09/2025
Device Catalogue NumberJ-CRB-184000
Device Lot Number14884412
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/06/2023
Supplement Date Received by Manufacturer10/06/2023
Initial Report FDA Received Date09/12/2023
Supplement Report FDA Received Date10/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/09/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age31 YR
Patient SexFemale